The parents of a 9-month-old boy were concerned about the bright red color of their son's feces. Over the course of an hour, the infant had 3 bowel movements that appeared to the family to be "more blood than stool." He had no fever or emesis and no history of unusual contacts or travel. There had been no change in his diet; he had not been given any dietary supplements, such as iron.
Seven days earlier, the infant was evaluated for upper respiratory tract symptoms and fussiness. Otitis media was diagnosed, and cefdinir and acetaminophen were prescribed.
An Infant’s Episode of Bright Bloody Stool
On examination, the infant appeared well and happy. His diaper was filled with bright red stool. Vital signs and physical examination findings were normal; the belly was nontender, and there was no anal fissure. A test for fecal occult blood was negative.
Red-colored stools can occur in patients taking cefdinir. In the few cases reported, most of the patients were also receiving iron-containing supplements. The red color is caused by the formation of a nonabsorbable complex between cefdinir (or its components) and iron in the GI tract.1 In this case, the infant's diet was typical and did not contain unusually large sources of iron.
Truly bloody stools in an otherwise well-appearing baby can be caused by allergy. This most commonly presents as cow's milk-induced proctitis in formula-fed babies aged 2 to 4 months. Anal fissures are another common cause of bloody stools. Less common causes include a bleeding diathesis, vascular malformation, polyp, Meckel diverticulum, and infectious enteritis. Red stools that test negative for true blood may be caused by red food dyes, ingestion of crayons or other pigments, or--as in this case--a medication.
This infant's stools returned to normal after cefdinir was discontinued. Another antibiotic was prescribed for the otitis media. No other intervention was necessary.
1. Omnicef. RxList Inc. Web site. Available at: http://www.rxlist.com/cgi/generic/cefdin_ad.htm. Accessed May 2, 2007.